Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 46, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 13, 1998, 5:16 PM CDT for Blaine County, Kingfisher County, Oklahoma. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 13, 1998, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Blaine County, OK, Kingfisher County, OK
The radar
The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:38 PM CDT | Hail 1.25 | Kingfisher, OK | |
| Jun 13, 5:46 PM CDT | Hail 1.75 | Kingfisher, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1929 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 132216 RRA
TOROKC
OKC011-073-132245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
KINGFISHER COUNTY IN CENTRAL OKLAHOMA
EAST CENTRAL BLAINE COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 545 PM CDT
* AT 516 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 6 MILES SOUTHWEST OF OMEGA...MOVING EAST AT 35 MILES PER
HOUR. A STRONGLY ROTATING WALL CLOUD WAS REPORTED IN THIS AREA.
* LOCATIONS IN THE WARNING INCLUDE OMEGA AND KINGFISHER
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3593 9838 3573 9838 3574 9769 3597 9768
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 13, 3:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SAT JUN 13 1998 A FEW ECHOES HAVE DVLPD ALG DRY LINE IN NWR OK THIS AFTN. TMPS IN THIS AREA HAVE HEATED TO WELL ABV 100 DEG F AS PER MESONET DATA WITH VERY UNSTABLE AMS ALG AND AHD OF THE DRY LINE. THIS AREA ALG WITH AREA ALG WARM FNT FROM WRK KS TOWARD NERN OK TO BE THE MAIN FOCUS ACTIVITY TONIGHT AS S/W MOVES FROM CO INTO THE CNTRL PLAINS. DRY LINE BECOMES MORE DIFFUSE FRTHR S AND CAP IS ALSO STRONGER SO CHCS FOR TSTM DVLPMNT TAPER OFF FURTHER S. AS S/W MOVES INTO THE PLAINS TONIGHT SFC LO WILL MOVE ACRS NRN KS WITH SFC BNDRY PUSHING INTO CNTRL OK BY 12Z. WITH BNDRY PUSHING INTO THE RGN WILL KEEP POPS IN AREAWIDE TONIGHT WITH THE HIEST IN THE NORTH WHERE BEST UPR SUPPORT WILL BE LOCATED. ANY RESIDUAL STORMS SHUD EXIT THE FA EARLY SUNDAY WITH INCRSG SW TO NWLY LO LVL FLO SHUNTING MOISTR EAST OF THE FA DURING THE DAY. ETA SHOWS A SECOND SURGE OF COOLER AIR PUSHING IN SUNDAY NIGHT SO WILL DROP TMPS BACK MORE ON MONDAY. EXTENDED LOOKS DRY WITH TMPS ON THE RISE AS UPR RDG BEGINS TO BUILD OVR THE AREA. FCSTID = 2 OKC 69 92 64 86 / 30 20 10 10 HBR 66 94 63 86 / 20 10 0 0 SPS 70 95 65 89 / 20 10 0 0 GAG 62 90 56 84 / 10 10 10 0 PNC 69 92 62 85 / 40 20 10 10 DUA 73 94 68 87 / 30 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 13, 12:30 PM CDT, 4 hours 46 minutes before
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
Special weather statement, Jun 13, 12:30 PM CDT, 4 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-131730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SAT JUN 13 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. DISCUSSION...A WARM FRONT HAS MOVED NORTH INTO KANSAS AND NORTHEASTERN OKLAHOMA. ABUNDANT SURFACE MOISTURE HAS MOVED INTO MOST OF OKLAHOMA AND NORTH TEXAS TO THE SOUTH OF THIS WARM FRONT. MEANWHILE A DRYLINE IS LOCATED IN THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. WITH TEMPERATURES HEATING TO 95 TO 105 RANGE ACROSS THE AIR TODAY... THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. A CAPPING INVERSION WILL SUPPRESS THUNDERSTORM DEVELOPMENT MUCH OF THE AFTERNOON... HOWEVER THE CAP MAY BREAK LATE THIS AFTERNOON ESPECIALLY NEAR THE DRYLINE. FORECAST WINDS ALOFT INDICATE THE POSSIBILITY OF ISOLATED SUPERCELLS - ESPECIALLY OVER NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA. TORNADOES WILL BE POSSIBLE... BUT THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER STORM SYSTEM WILL MOVE FROM COLORADO INTO THE CENTRAL PLAINS THIS EVENING. AS IT DOES... THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE CENTRAL AND SOUTHERN HIGH PLAINS DURING THE EVENING AND MOVE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. THESE STORMS ALSO WILL BE IN AN ENVIRONMENT FAVORABLE FOR DAMAGING WINDS AND LARGE HAIL. SPOTTER NETWORKS IN FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY REQUIRE ACTIVATION BY LATE THIS AFTERNOON. NETWORKS IN ALL OF CENTRAL AND WESTERN OKLAHOMA... AND THE REST OF WESTERN NORTH TEXAS... MAY REQUIRE ACTIVATION BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. .26.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Love | 49 min |
| Jun 13, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 30 min |
| Jun 13, 4:04 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 26 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 48 min |
| Jun 13, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 40 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 44 min |
| Jun 13, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 52 min |
| Jun 13, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 50 min |
| Jun 13, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 27 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 35 min |
| Jun 13, 5:40 PM CDT | Tornado Warning | OUN | Kingfisher | 35 min |
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Jun 13, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 45 min |
| Jun 13, 6:26 PM CDT | Tornado Warning | OUN | Logan | 49 min |
| Jun 13, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 30 min |
| Jun 13, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 33 min |
| Jun 13, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 39 min |
| Jun 13, 6:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.